1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Linagliptin

Discussion in 'Other Diabetic Medications' started by Lenny3, Sep 24, 2015.

  1. Lenny3

    Lenny3 Type 2 · Well-Known Member

    Messages:
    1,007
    Likes Received:
    1,322
    Trophy Points:
    178
    Hi,

    I've been away from the forums for a while and also from my Low carb eating. But now I'm back as the nurse wants to increase my meds. My latest Hba1c was 8.8% which for me is terrible. I'm planning my food shopping and meal plans from this weekend, after I've been paid and will be back on the very low carb wagon. But my question is Linagliptin, is this really suitable for me? I'm on 1500mg SR Metformin and desperately need to lose weight. Reading up on this it makes your body produce more insulin, but my worry is that excess insulin gets stored as fat? Is that right? So would this not be counter productive?
     
  2. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    11,653
    Likes Received:
    15,124
    Trophy Points:
    298
    A gliptin does give you extra insulin but it inhibits DPP4 which is an enzyme that corrects the glucose, glycogen, hormonal balance within your blood during digestion.
    It is an Oral diabetic drug that helps lower blood glucose levels.

    I'm certain, that your doctor is attempting to get your Hba1c down.
    However, if you reduced your carbs more,you could achieve some of that naturally.

    The gliptin are better than some of the other diabetic meds for side effects.

    Hope this helps.
     
    • Like Like x 3
  3. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,025
    Trophy Points:
    178
    Hi Lenny3

    Just in the interests of information sharing, here is some info about gliptin meds, so you are aware of the benefits, side effects and risks:
    http://www.phlaunt.com/diabetes/18538604.php

    I'm not trying to persuade you one way or another but many people have found that reducing carbs is enough to reduce their blood sugars. I think you will find that your very low carbing will get your HbA1c right down to where you want it to be. I also believe that if this doesn't work then if I was in this situation I would consider going on insulin rather than the newer diabetes tablets and injectables. This article explains why:
    http://www.phlaunt.com/diabetes/15478720.php

    The article also notes that insulin therapy may not need to be ongoing. If the blood sugars allowed it, the person could go off insulin after a time and maintain good levels through low carbing.

    Just something to think about. Good luck with whatever approach you take.
     
  4. Lenny3

    Lenny3 Type 2 · Well-Known Member

    Messages:
    1,007
    Likes Received:
    1,322
    Trophy Points:
    178
    I guess I'll give it a go. Still haven't taken any yet. Had a ****** week. Feeling better now so maybe I'll be able to tell if any issues are side effects, rather than tonsilitis or cold.

    I don't think suggesting insulin is the way to go when someone needs to lose weight. In my opinion that would be like fighting a losing battle. Maybe in 30 years I might consider insulin, but I'm too young, I will sort my diet and get my figures and my figure back down to better numbers.
     
  5. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,025
    Trophy Points:
    178
    Did you read the article? It explains why for people who are unable to get their BGs low enough to avoid complications any other way, insulin is better than high BGs, and provided you take a variable mealtime dose it shouldn't lead to weight gain. Other methods of insulin use can lead to weight gain, which is why I share this info for people, ie to bust some myths.

    Good luck with diet control, that is the best thing to try first off in T2.
     
  6. Lenny3

    Lenny3 Type 2 · Well-Known Member

    Messages:
    1,007
    Likes Received:
    1,322
    Trophy Points:
    178
    I know I can control it with my diet. When I stick to it.
     
    • Like Like x 2
  7. Daibell

    Daibell LADA · Master

    Messages:
    10,966
    Likes Received:
    6,777
    Trophy Points:
    298
    Hi. Yes, anything that increases insulin such as Gliclazide, a Gliptin or insulin itself can cause weight gain if you are eating too many carbs. The solution if you are overweight must be to try low-carbing to reduce any insulin resistance and stop the body storing excess carbs as fat. As you say you are overweight, then you may already have too much insulin floating around in the blood due to insulin resistance. Making the pancreas create more or taking insulin may be counterproductive. Once the weight is 'normal' then it is easier to decide what meds if any are needed. The metformin should be helping.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook